Multiple medication use is a common phenomenon, especially in patients with comorbid conditions and those treated with psychiatric drugs such as antidepressants. Combination treatment may result in potentially harmful drug-drug interactions (DDIs). Results of DDIs range from nuisance side effects to serious adverse consequences. DDIs may also result in improved efficacy. Augmentation strategies, for example, are intentional therapeutic DDIs. Pharmacokinetic DDIs occur when a second drug alters the absorption, distribution, metabolism, or clearance of the first drug. Research has concentrated on the relative effects of antidepressants on cytochrome P450 enzymes and, more recently, on drug transporters as potential mediators of clinically important pharmacokinetic DDIs. The most common, clinically relevant pharmacokinetic DDIs involve alteration in oxidative drug metabolism. Pharmacodynamic DDIs occur when the effects of a second drug quantitatively or qualitatively alters those of the first drug. Pharmacodynamic DDIs are not typically studied in vivo because of the potential for a serious adverse effect. All antidepressants can interact pharmacodynamically with certain other drugs. The risk of harmful DDIs can be reduced by recognizing variables that affect dose-concentration-effect relationships. It is important for physicians to weigh the risks and benefits of potential DDIs against the risks that accompany timid or ineffective disease treatment.
|Original language||English (US)|
|Number of pages||11|
|Issue number||SUPPL. 7|
|State||Published - May 1 2007|
ASJC Scopus subject areas
- Clinical Neurology
- Psychiatry and Mental health